Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 9:44 PM CDT for Lyman County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 24, 2002, 10:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 201 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:45 PM CDT | Thunderstorm Wind 52 E | Chamberlain, SD | |
| Jun 24, 9:50 PM CDT | Thunderstorm Wind 69 E | Chamberlain, SD | Thunderstorm winds caused tree damage, including some trees blown down. The winds also damaged signs, fences and roofs, and blew many loose items around. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 250244
SVRABR
SDC085-250315-
/NEW.KABR.SV.W.0120.250244-250315/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT MON JUN 24 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 1015 PM CDT
* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF RELIANCE TO
15 MILES SOUTH OF OACOMA...OR FROM 10 MILES WEST OF CHAMBERLAIN TO
16 MILES SOUTH OF CHAMBERLAIN...MOVING NORTHEAST AT 45 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4383 9916 4376 9915 4366 9914 4351 9910
4352 9940 4390 9962 4394 9924
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 3:15 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT MON JUN 24 2002 MAIN FORECAST CHALLENGE IS THE CONTINUING CHANCE FOR THUNDERSTORMS TONIGHT. CURRENT ANALYSIS SHOWS A FRONT SITUATED FROM NORTHEAST TO SOUTHWEST OVER THE SOUTHERN PART OF THE CWA. A FEW SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG THE FRONT AS OF 19Z...MAINLY FROM BIG STONE COUNTY IN MN TO JONES COUNTY. THIS FRONT LOOKS TO CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT...BEFORE IT FINALLY PUSHES SOUTH AS A COLD FRONT TUESDAY. WILL CARRY ABOUT A 50 POP FOR ALL BUT THE EXTREME NORTHWESTERN CWA TONIGHT. CAPES RUNNING RIGHT AROUND 2200 J/KG IN THE SOUTHERN AND EASTERN CWA...WITH LIS OF -4 OR GREATER. MAY SEE A FEW SEVERE STORMS DEVELOP ALONG THE FRONT WHERE THE INSTABILITY WILL BE THE STRONGEST. HIGH PRESSURE MOVES INTO THE REGION BEHIND THE FRONT ON TUESDAY...ALONG WITH AN UPPER LEVEL RIDGE BUILDING OVER THE WESTERN U.S. THIS WILL BE THE GENERAL PATTERN THEN FOR THE REMAINDER OF THE FORECAST PERIOD. EXPECT DRY CONDITIONS FROM TUESDAY RIGHT INTO THE EXTENDED. TEMPERATURES SHOULD REMAIN FAIRLY WARM WITH PLENTY OF SUNSHINE ASSOCIATED WITH THE HIGH PRESSURE...AND LOW LEVEL TEMPERATURES REMAINING IN THE UPPER TEENS TO LOWER 20S. .EXTENDED DISCUSSION... CONDITIONS REMAIN DRY ACROSS THE EXTENDED PERIODS AS HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA. A WEAK TROUGH APPROACHES THE REGION ON SUNDAY...BUT THERE IS LITTLE MOISTURE AVAILABLE...SO WILL JUST SEE AN INCREASE IN CLOUD COVER INTO SUNDAY AND MONDAY. THERE IS A HINT FOR A CHANCE OF PRECIPITATION INTO THE BEGINNING OF NEXT WEEK...BUT WILL KEEP THE FORECAST DRY FOR NOW. .ABR...NONE PARKIN/MJA
In the hours before
Local storm report, Jun 24, 5:11 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
511 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 21 S KELDRON SD 1.00 INCH HAIL
06/24/02 CORSON REPORTED BY GENERAL PUBLIC
0515 PM 23 S KELDRON SD 60 MPH TSTM WIND GUST
06/23/02 CORSON WOODEN FENCE OVERTURNED
REPORTED BY GENERAL PUBLIC
0730 PM 7 N PIERRE SD .75 INCH HAIL
06/23/02 HUGHES REPORTED BY LAW
ENFORCEMENT
0730 PM 7 SE LAPLANT SD .75 INCH HAIL
06/23/02 DEWEY REPORTED BY GENERAL PUBLIC
0730 PM 5 ESE SPRING CREEK COLONY SD .75 INCH HAIL
06/23/02 MCPHERSON REPORTED BY GENERAL PUBLIC
0755 PM 3 SW FREDERICK SD TORNADO
06/23/02 BROWN SPOTTER SIGHTED TORNADO ON
THE GROUNDREPORTED BY
SPOTTERS
0800 PM FT PIERRE SD 1.75 INCH HAIL
06/23/02 STANLEY REPORTED BY
SPOTTERS
0800 PM PIERRE SD 1.75 INCH HAIL
06/23/02 HUGHES REPORTED BY
SPOTTERS
0815 PM 7 W AGAR SD .75 INCH HAIL
06/23/02 SULLY REPORTED BY GENERAL PUBLIC
0853 PM 25 NNW ABERDEEN SD TORNADO
06/23/02 BROWN OFF DUTY WEATHER SERVICE
EMPLOYEE SIGHTED TORNADO
CONTINUING ON THE GROUND
0900 PM PIERRE SD 1.75 INCH HAIL
06/23/02 HUGHES REPORTED BY LAW
ENFORCEMENT
0835 PM 1 S FT PIERRE SD 1.75 INCH HAIL
06/23/02 STANLEY REPORTED BY LAW
ENFORCEMENT
0915 PM 1 SW ONIDA SD .75 INCH HAIL
06/23/02 SULLY REPORTED BY GENERAL PUBLIC
0955 PM 4 N WEST BEND REC AREA SD 1.25 INCH HAIL
06/23/02 HUGHES REPORTED BY GENERAL PUBLIC
1039 PM 12 N REE HEIGHTS SD 1.00 INCH HAIL
06/23/02 HAND REPORTED BY GENERAL PUBLIC
1130 PM 13 SW TULARE SD WIND DAMAGE
06/23/02 SPINK 5-6 IN TREE LIMBS DOWN
REPORTED BY GENERAL PUBLIC
1200 AM 8 SE CLARK SD .88 INCH HAIL
06/24/02 CLARK REPORTED BY LAW
ENFORCEMENT
1224 AM 2 E NAPLES SD .88 INCH HAIL
06/24/02 HAMLIN REPORTED BY LAW
ENFORCEMENT
1242 AM 4 NW HAYTI SD WIND DAMAGE
06/24/02 HAMLIN FARM EQUIPMENT
OVERTURNEDREPORTED BY LAW
ENFORCEMENT
0110 AM 4 SW ONAKA SD 1.25 INCH HAIL
06/24/02 FAULK REPORTED BY GENERAL PUBLIC
0110 AM 1 SE TOLSTOY SD .88 INCH HAIL
06/24/02 POTTER REPORTED BY GENERAL PUBLIC
0130 AM 1 N HAYTI SD 1.75 INCH HAIL
06/24/02 HAMLIN REPORTED BY GENERAL PUBLIC
0115 AM BRENTWOOD COLONY SD .75 INCH HAIL
06/24/02 FAULK REPORTED BY GENERAL PUBLIC
0230 AM 2 E DEVOE SD 1.00 INCH HAIL
06/24/02 FAULK REPORTED BY GENERAL PUBLIC
0245 AM BRISTOL SD 1.00 INCH HAIL
06/24/02 DAY REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 24, 7:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
712 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM BARNARD SD 4.50 INCH HAIL
06/23/02 BROWNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 66 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 45 min |
| Jun 24, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 41 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 19 min |
| Jun 25, 3:43 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 47 min |
| Jun 25, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jun 25, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 60 min |
| Jun 25, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 53 min |
| Jun 25, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| Jun 25, 6:51 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.